Hail, Woodbury
- When
- June 10, 3:00 AM CST
- Where
- Woodbury County, 3.49 mi N of Sergeant Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -96.360
Convergence on the nose of the low-level jet initiated a few nocturnal thunderstorms early in day, some of which produced some sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Convergence on the nose of the low-level jet initiated a few nocturnal thunderstorms early in day, some of which produced some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 2:15 AM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 315 AM CDT Sun Jun 10 2018 .SHORT TERM...(Today and Tonight) Issued at 314 AM CDT Sun Jun 10 2018 Numerous showers and thunderstorms are developing in northeast NE at this time. As the activity fills in, new convection forms on the eastern side of the main complex. All of this is due to strong warm air advection occurring in the low levels of the atmosphere with 850mb convergence. Streamlines above the surface show a southwesterly orientated low level jet in Nebraska, with a southeasterly flow in Iowa. The low to mid level thetae advection is forecast to move northeastward early this morning deep into northwest IA and southwest MN. This is a bit bothersome as we may have to extend pops further northward to include the I 90 corridor. Indeed, new convection has broke out in Charles Mix county which is not being captured by an cams. That said, a bulk of the convection should stay south of I 90 as that is where the strongest part of the 700mb subtle ridging exists producing a southwest flow aloft along the east side of the short wave in our far southern zones. Even mid level QG forcing exists tailing back through Iowa from the main convective complex well to our southeast and into this short wave. The short wave and downstream ridge are slow to move eastward, with the 700mb ridge extending along a Marshall MN to Storm Lake IA line by 18Z today. Therefore TSRA could linger in our southern zones for quite a while today. The storms should remain quite elevated, with soundings showing an inversion through the lowest 1 to 1.5 km. Could have a few TSRA pressing severe hail limits over the next several hours in our far south. Otherwise further north, an area of stratus continues to advect westward along the easterly fetch of air. It has made it all the way to the James River valley from Mitchell to Huron. Added a bit of a fog mention in southwest MN where some of the stratus has actually cleared out. But the clouds should fill back in through that area keeping fog from getting widespread. It will be a breezy day today ahead of an advancing short wave, with southeast winds of 15 to 30 mph. 850mb temperatures are warm, with highs ranging from the lower 80s in southwest MN to the lower 90s in south central SD. Our attention tonight turns to the next short wave moving eastward. It appears that the strongest part of the wave may shear northeastward as the nigh progresses into ND. Therefore our northwest zones should be the most impacted. If it becomes cold pool dominated we will have another line develop and move deeper into our forecast area. But SPC's slight risk in our northwest quarter looks good with effective CAPE of around 2000 J/kg and moderate mid level shear. If the soundings are correct though, the Huron sounding shows a sharp inversion through 1 to 1.5km so there is a question of how much wind can punch through that. .LONG TERM...(Monday through Saturday) Issued at 314 AM CDT Sun Jun 10 2018 An upper-level trough will move through the Northern Plains on Monday. Showers and thunderstorms are possible with the attendant surface front, but models remain consistent on keeping the better forcing north of Huron and Brookings, SD, so there are only marginal chances for rain north of I-90 with this feature. Frontal passage will occur during the daytime hours Monday, with high temperatures in the upper 70s behind the front and mid 80s ahead of the front. Northwest winds gusting in the 20 mph range will usher in the drier Canadian air. This change to lower dew point air will be felt clearly on Tuesday, with highs around 80, making for very pleasant conditions outside. Rain chances will also be minimal in the dry air mass. The upper-level ridge will begin building back into the region on Wednesday. Models hint at a shortwave impulse moving through the jet stream as the ridge builds, and this feature could be the catalyst for evening and overnight thunderstorms. Models do not agree on the details or timing at this point, but worth keeping an eye on as it could be the next period with active stormy weather. Thursday and Friday will see a return of southeasterly winds and seasonably moist air, with dew points back into the lower to mid 60s. Afternoon temperatures also return to the upper 80s. And with this moisture will come enhanced instability and chances for evening and overnight showers. Friday night into Saturday may be a wet period as another upper level trough moves through the Northern Plains providing a focus for lift. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1035 PM CDT Sat Jun 9 2018 As of late evening, GOES 16 satellite imagery showed an expanding MVFR/IFR stratus deck over SW Minnesota. Model guidance has continue to struggle with the westward extent through the overnight, although consensus seems to be to impact KFSD for at least a period overnight. Confidence in these lower ceilings making it as far west as KHON is lower and thus did not include any restrictions in the TAF at this time. In either case, future amendments may be needed to adjust either of these scenarios. KSUX looks to remain VFR overnight with one potential exception. High rest guidance continues to hint at a few showers or thunderstorms in the area of KSUX around the daybreak hours. Confidence in a the extent of any thunder activity, as well as specific timing, precludes mention in the TAF other than VCSH. Any thunderstorm activity that does occur would carry the risk of brief vsby restrictions as well as some gusty winds. Southeasterly winds will become breezy by the afternoon hours Sunday into the 15-25 kt range. A line of thunderstorms may begin to approach KHON just beyond the current TAF period late Sunday night. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...VandenBoogart AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 530 AM CDT Sat Jun 9 2018 IAZ002-003-013-014-021-022-032-MNZ080-081-089-090-101030- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Murray- Cottonwood-Nobles-Jackson- 530 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will move across northwest Iowa early in the morning, with a potential for lingering showers and isolated storms through the mid and late morning in southwest Minnesota. It is not expected that the activity will be severe, but isolated wind gusts of 40 to 50 mph could occur. Therefore a marginal risk of severe storms exist early this morning, and again in the late afternoon and evening if storms redevelop. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms exist mainly Sunday evening, and again on Monday. Storms may be marginally severe with a cold front passage Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ001-012-MNZ071-072-097-098-SDZ039-040-054>056-061-062-066-067- 101030- Lyon IA-Sioux-Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury- Brookings-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD- 530 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will exit southeast South Dakota and northwest Iowa early this morning. But showers and isolated storms could linger into late morning in parts of east central South Dakota and southwest Minnesota. Storm activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are possible mainly on Monday with a cold frontal passage. Storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ020-031-NEZ013-014-SDZ069>071-101030- Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay SD-Union- 530 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms are possible tonight but are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are possible mainly on Monday with a cold frontal passage. Storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052-053-057>060-063>065-068-101030- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 530 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764511.